Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 19, NWS Elko, NV

October 18, 2019Elko County, Humboldt County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Oct 18, 2019, 12:33 PM PDT for Elko County, Humboldt County, White Pine County, Nevada. It took effect at Oct 19, 2019, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 12:33 PM PDT (19:33 UTC)
In effect from
Oct 19, 2019, 11:00 AM PDT
Expired
Oct 19, 2019, 9:14 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Humboldt County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 58 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS75 KLKN 181933
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1233 PM PDT Fri Oct 18 2019

NVZ031-033-034-039-190345-
/O.NEW.KLKN.WI.Y.0019.191019T1800Z-191020T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
1233 PM PDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains/East Humboldt Range and South Central Elko County.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Some
  of the strongest winds will be in mountains and along the
  eastern slopes of mountains, such as Ruby and Clover valley 
  areas east of the Ruby mountains. Additionally, areas prone to 
  strong west to northwesterly winds, such as the West Wendover 
  area will have strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

96
4 follow-up statements
996 
WWUS75 KLKN 190052
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
552 PM PDT Fri Oct 18 2019

NVZ030-038-190900-
/O.EXA.KLKN.WI.Y.0019.191019T1800Z-191020T0600Z/
Humboldt County-Southwestern Elko County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Elko, Spring Creek, and Carlin
552 PM PDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

* WHAT...Westerly winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Humboldt County and Southwestern Elko County.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds are expected which could make travel
  hazardous, especially along I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ031-033-034-039-190900-
/O.CON.KLKN.WI.Y.0019.191019T1800Z-191020T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
552 PM PDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
SATURDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains/East Humboldt Range and South Central Elko County.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Some
  of the strongest winds will be in mountains and along the
  eastern slopes of mountains, such as Ruby and Clover valley
  areas east of the Ruby mountains. Additionally, areas prone to
  strong west to northwesterly winds, such as the West Wendover
  area will have strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
101 
WWUS75 KLKN 190802
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
102 AM PDT Sat Oct 19 2019


NVZ030-031-033-034-038-039-191615-
/O.CON.KLKN.WI.Y.0019.191019T1800Z-191020T0600Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-Southwestern Elko County-
South Central Elko County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass, 
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Elko,
Spring Creek, Carlin, Wells, Ruby Valley, and Pequop Summit
102 AM PDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected. 

* WHERE...Humboldt County, Northern Elko County, Southeastern Elko
  County, Ruby Mountains/East Humboldt Range, Southwest Elko
  County, and South Central Elko County. 

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Some
  of the strongest winds will be in mountains and along the
  eastern slopes of mountains, such as Ruby and Clover valley
  areas east of the Ruby mountains. Additionally, areas prone to
  strong west to northwesterly winds, such as the West Wendover
  area will have strong winds. North to south lying highways will
  have strong cross winds, such as US 93 and 95 and State Route 
  225.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
743 
WWUS75 KLKN 192126
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
226 PM PDT Sat Oct 19 2019

NVZ030-031-033-034-038-039-200600-
/O.CON.KLKN.WI.Y.0019.000000T0000Z-191020T0600Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-Southwestern Elko County-
South Central Elko County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass, 
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Elko,
Spring Creek, Carlin, Wells, Ruby Valley, and Pequop Summit
226 PM PDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected
  in most areas. Locally higher winds and gusts are likely over
  mountains and areas just east of mountains ranges. 

* WHERE...Humboldt County, Northern Elko County, Southeastern 
  Elko County, Ruby Mountains/East Humboldt Range, Southwest 
  Elko County, and South Central Elko County.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Some of the strongest winds will be in mountains and along the 
  eastern slopes of mountains, such as Ruby and Clover valley 
  areas east of the Ruby mountains. Additionally, areas prone to 
  strong west to northwesterly winds, such as the West Wendover 
  area will have strong winds. North to south lying highways 
  will have strong cross winds, such as US 93 and 95 and State 
  Route 225.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

96
684 
WWUS75 KLKN 200414
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
914 PM PDT Sat Oct 19 2019

NVZ030-031-033-034-038-039-200515-
/O.CAN.KLKN.WI.Y.0019.000000T0000Z-191020T0600Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-Southwestern Elko County-
South Central Elko County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass, 
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Elko,
Spring Creek, Carlin, Wells, Ruby Valley, and Pequop Summit
914 PM PDT Sat Oct 19 2019

...WIND ADVISORY IS CANCELLED...

The strong winds that prompted the wind advisory have decreased to
below threshold values. Winds will be out of the northwest 10 to
15 mph with occasional gusts to 25 mph through the late evening,
before diminishing to below 15 mph. Therefore, the advisory has
been canceled.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 18, 1:46 AM PDT, 10 hours 47 minutes earlier.

Area forecast discussion, Oct 18, 1:46 AM PDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
146 AM PDT Fri Oct 18 2019

.SYNOPSIS...More cool temperatures Friday and then a pretty strong
weather system brings rain and snow showers on the weekend. Some
bridges could get slick, but other travel problems are not
expected. Saturday could get quite windy in spots.

&&

.SHORT TERM...Today through Saturday.

Broad meridional trough over western North America with a short
wave over Utah and roughly zonal flow over the Great Basin today.
The next short wave is just deepening over the northeast Pacific
and will dig southeast tonight and Saturday. Late Saturday morning
into the afternoon, precipitable water values actually exceed 0.5"
over parts of northern Nevada before the post front dry air drops
in later Saturday.

Precip Saturday will be initially confined to northern Nevada but
will drop into parts of central and eastern as the trough moves
east Saturday afternoon and early evening. Thicknesses drop to 546
dm over much of the north and east, cold enough for snow in the
mountains and higher valleys, though little accumulation is
expected in valleys, if any. Mountains in the far north,
especially Jarbidge could get a few inches. Some overpasses and
bridges will get a little icy in the colder air, but travel
restrictions and such are not expected.

The thickness gradient and upper jet support will drive up winds
on Saturday. The combination of winds and precip will make a raw
day in some places. Saturday morning wind chills will be brisk
even in central Nevada, but remain cold all day in the north with
clouds in the way of the sun.

.LONG TERM...Saturday night through next Friday.

Northwest flow in the wake of the upper trough will usher in a
drier air mass into the state Saturday night into Sunday morning.
This will continually diminish leftover light snow showers through
Sunday afternoon. A broad high pressure sets up over coastal CA
Monday and Tuesday bringing substantially warmer temperatures
into Nevada Monday and Tuesday. A subtle perturbation moves
through northeast Nevada Tuesday afternoon bringing a few clouds
to northeast NV but dry conditions should prevail. Flow pattern
shifts more to the northwest bringing cooler temperatures into the
region for the latter half of the week but precipitation should
stay well northeast of the state. High temperatures will range
from the mid 40s across Elko county to the upper 50s farther south
and west. Lows will gradually rise from the 20s Sunday morning to
the lower 30s by midweek.

&&

.AVIATION...Look for VFR conditions at all terminals for the next
24-hours. There will be gusts but speeds will remain below 25KT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/93/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:41 PM PDTRed Flag WarningLKNElko33 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.